Alert archive / Hawaii / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 3, NWS Honolulu, HI

March 3, 2011Kauai County, Hawaii

NWS Honolulu, HI issued this severe thunderstorm warning at Mar 3, 2011, 1:33 PM HST for Kauai County, Hawaii. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 3, 2011, 1:33 PM HST (23:33 UTC)
Expired
Mar 3, 2011, 2:00 PM HST
In force
27 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 42 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 8:12 AM HSTSevere Thunderstorm WatchSPC134 days

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WUHW50 PHFO 032333
SVRHFO
HIC007-040000-
/O.NEW.PHFO.SV.W.0003.110303T2333Z-110304T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
133 PM HST THU MAR 3 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 200 PM HST

* AT 128 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES EAST 
  OF POLIHALE...OR JUST SOUTHWEST OF KOKEE STATE PARK...MOVING TO 
  THE NORTHEAST AT 35 MPH. DAMAGING WINDS TO 60 MPH ARE EXPECTED 
  WITH THIS STORM.

* LOCATIONS POTENTIALLY IMPACTED INCLUDE...
  KALALAU VALLEY...NA PALI STATE PARK...WAINIHA...HAENA...PRINCEVILLE
  AND HANALEI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 2247 15957 2235 15937 2198 15965 2208 15981
TIME...MOT...LOC 2333Z 212DEG 30KT 2211 15968

$$
R BALLARD
1 follow-up statement
179 
WWHW50 PHFO 032358
SVSHFO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
158 PM HST THU MAR 3 2011

HIC007-040005-
/O.EXP.PHFO.SV.W.0003.000000T0000Z-110304T0000Z/
KAUAI IN KAUAI-
158 PM HST THU MAR 3 2011

...SEVERE THUNDERSTORM WARNING FOR KAUAI EXPIRES AT 200 PM HST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED
OFFSHORE...AND THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO
EXPIRE AT 200 PM.

LAT...LON 2247 15957 2235 15937 2198 15965 2208 15981
TIME...MOT...LOC 2355Z 212DEG 30KT 2227 15958

$$
R BALLARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:22 AM HST, 3 hours 11 minutes earlier.

Area forecast discussion, Mar 3, 10:22 AM HST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1022 AM HST THU MAR 3 2011

.SYNOPSIS...
A DEVELOPING LOW PRESSURE SYSTEM WILL PASS NORTH OF KAUAI TONIGHT...
BRINGING HEAVY RAINFALL AND GUSTY SOUTHWEST WINDS...ESPECIALLY TO
KAUAI AND OAHU. THE LOW WILL BRING A FRONT TO KAUAI AND OAHU ON
FRIDAY...WITH THE FRONT MOVING TO MAUI COUNTY ON SATURDAY...AND
THE BIG ISLAND ON SUNDAY...BEFORE DISSIPATING ON MONDAY. BREEZY
NORTHEAST WINDS WILL FOLLOW THE FRONT...WITH TRADE WINDS RETURNING
BY SUNDAY...AND CONTINUING FOR MOST OF NEXT WEEK.

&&

.DISCUSSION...
CURRENTLY...HIGH PRESSURE CENTERED FAR ENE OF THE ISLANDS HAS AN
ASSOCIATED RIDGE THAT EXTENDS WSW TO WATERS S OF THE BIG ISLAND...
WHILE A COMPLEX AREA OF LOW PRESSURE EXISTS JUST WNW OF KAUAI. THIS
SYNOPTIC SITUATION HAS LED TO INCREASED S WINDS NEAR KAUAI THIS
MORNING...WITH RADAR DETECTING NUMEROUS SHOWERS OVER KAUAI AND
SURROUNDING WATERS...AND OVER WATERS W OF OAHU. A TROUGH ALOFT IS
NOTED ON WATER VAPOR IMAGERY...ABOUT 600 MILES WEST OF KAUAI...BUT
IT/S EFFECTS ARE ALREADY BEING FELT...IN THE FORM OF INCREASED WINDS
OVER THE SUMMITS AND UPPER ELEVATIONS OF THE BIG ISLAND...WHERE A
HIGH WIND WARNING IS NOW IN EFFECT. A HIGH WIND WATCH FOR THE SUMMIT
OF HALEAKALA REMAINS IN EFFECT FOR TONIGHT...AS THIS SAME TROUGH IS
EXPECTED TO BRING INCREASED WINDS THERE AS WELL.

THE FORECAST CALLS FOR A DEVELOPING SURFACE LOW...WITH SIGNIFICANT
SUPPORT ALOFT...TO PASS N OF KAUAI TONIGHT...AND TRACK ENE. THE
PASSAGE OF THE SURFACE LOW AND TROUGH ALOFT WILL BRING UNSETTLED
WEATHER TO KAUAI AND OAHU...WHERE A FLASH FLOOD WATCH REMAINS IN
EFFECT. THE LOW WILL PUSH A FRONT TOWARD KAUAI AND OAHU...WITH
INCREASING MOISTURE AND INSTABILITY AHEAD OF THE FRONT BRINGING THE
THREAT OF THUNDERSTORMS...SOME OF WHICH COULD PRODUCE STRONG AND
GUSTY WINDS. IN FACT...ISOLATED STRONG CELLS ARE NOTED OVER WATERS
BOTH TO THE NW...AND S...OF KAUAI. IN ADDITION...SYNOPTIC SCALE S
TO SW WINDS ARE EXPECTED TO INCREASE TO NEAR ADVISORY LEVELS OVER
THE LOWER ELEVATIONS OF KAUAI AND OAHU TONIGHT AND FRIDAY...
ESPECIALLY AS THEY ACCELERATE OVER THE N AND E SIDES OF THE ISLANDS.

THE FRONT...MARKED BY A WIND SHIFT FROM SW TO N...IS EXPECTED TO
PASS OVER KAUAI FRIDAY MORNING...AND OAHU FRIDAY AFTERNOON...MOVING
TO MAUI COUNTY FRIDAY NIGHT AND SATURDAY. THE FRONT SHOULD BE
GRADUALLY WEAKENING BY THAT TIME...BUT A SECONDARY SHORT WAVE TROUGH
ALOFT COULD RE-ACTIVATE THE BOUNDARY SATURDAY NIGHT INTO SUNDAY...
POSSIBLY INCREASING THE THREAT OF THUNDERSTORMS OVER WINDWARD MAUI
AND BIG ISLAND WATERS. LATEST GUIDANCE INDICATES LOW LEVEL MOISTURE
ASSOCIATED WITH THE FRONT WILL SPREAD TO WINDWARD BIG ISLAND ON
SUNDAY...WITH THE MOISTURE AXIS DISSIPATING ON MONDAY...AS LOW LEVEL
CONVERGENCE AND UPPER LEVEL SUPPORT WANE.

AS THE FRONT PASSES A PARTICULAR ISLAND...EXPECT A WIND SHIFT TO
THE N AND NE...AND A GRADUAL DRYING TREND. THESE BREEZY NE WINDS
WILL BE SUPPORTED BY HIGH PRESSURE PASSING N OF THE ISLANDS...WITH
THE HIGH TRACKING STEADILY E INTO EARLY NEXT WEEK. THUS BREEZY NE
WINDS AFTER THE FRONT WILL VEER TO THE E AND WEAKEN BY EARLY NEXT
WEEK...WITH TYPICAL TRADE WIND WEATHER TO START THE WEEK.
POTENTIALLY WETTER TRADE WIND WEATHER FOR LATER NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE STATE FROM OAHU E TODAY. MVFR
CONDITIONS WITH OCCASIONAL MOUNTAIN OBSCURATION ARE EXPECTED TO
CONTINUE FOR KAUAI AS NUMEROUS SHOWERS DEVELOP AHEAD OF AN
APPROACHING COLD FRONT. ISOLATED HEAVY SHOWERS WILL BRING CEILINGS
AND VISIBILITIES BRIEFLY TO IFR CATEGORY THROUGH THE AFTERNOON OVER
KAUAI AND THE SURROUNDING COASTAL WATERS.

CONDITIONS WILL DETERIORATE TONIGHT AND EARLY FRIDAY FROM W TO
E AS THE COLD FRONT CONTINUES TO ADVANCE E...AND ADDITIONAL AIRMETS
FOR MOUNTAIN OBSCURATION MAY BE NEEDED FOR OAHU AND SOME PARTS OF
MAUI COUNTY. STRONG SW WINDS WILL LIKELY REQUIRE AN AIRMET FOR LOW
LEVEL TURBULENCE ACROSS MUCH OF THE STATE TO THE N AND E OF THE
MOUNTAIN RANGES. IN ADDITION...THE THREAT OF THUNDERSTORMS WILL
INCREASE OVER KAUAI AND OAHU THROUGH TONIGHT AND EARLY FRIDAY AS THE
AIRMASS DESTABILIZES.

&&

.MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH FRIDAY FOR WATERS AROUND
KAUAI AND OAHU...AS WELL AS LEEWARD MAUI COUNTY COASTAL WATERS...DUE
TO THE INCREASING WINDS...AND COMBINED SEAS NEARING 10 FEET.

A GALE WARNING IS IN EFFECT TONIGHT AND FRIDAY FOR THE OFFSHORE
WATERS...AS GALE FORCE WINDS ARE EXPECTED IN ASSOCIATION WITH THE
DEVELOPING SURFACE LOW THAT TRACKS ACROSS THE N PORTION OF THE
OFFSHORE WATERS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NIIHAU-KAUAI-OAHU.

HIGH WIND WARNING UNTIL 6 PM HST FRIDAY FOR BIG ISLAND SUMMITS.

HIGH WIND WATCH FROM 6 PM HST THIS EVENING THROUGH FRIDAY
AFTERNOON FOR HALEAKALA SUMMIT.

SMALL CRAFT ADVISORY UNTIL 6 PM HST FRIDAY FOR KAUAI NORTHWEST
WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL-
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY LEEWARD WATERS.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 3:43 PM HSTHigh Wind WatchHFOHawaii, Kalawao24 hr
Mar 2, 3:47 PM HSTSmall Craft AdvisoryHFO48 hr
Mar 3, 1:27 AM HSTAreal Flood AdvisoryHFOKauai2 hr
Mar 3, 3:35 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Mar 3, 7:00 AM HSTAreal Flood AdvisoryHFOKauai8 hr
Mar 3, 7:35 AM HSTHigh Wind WarningHFOHawaii, Kalawao44 hr
Mar 3, 10:20 AM HSTSpecial Marine WarningHFO85 min
Mar 3, 11:46 AM HSTSpecial Marine WarningHFO89 min
Mar 3, 12:05 PM HSTSpecial Marine WarningHFO55 min
Mar 3, 12:57 PM HSTSpecial Marine WarningHFO33 min
Mar 3, 1:18 PM HSTSpecial Marine WarningHFO57 min
Mar 3, 1:46 PM HSTSpecial Marine WarningHFO59 min

Nearby

Severe Thunderstorm Warnings in Hawaii, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.